Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 157, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 1997, 7:45 AM CDT for Reno County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1997, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 15, 1997, 8:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 151245 RRA
SVRICT
KSC155-151345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
745 AM CDT TUE JUL 15 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 845 AM CDT
* SOME TOWNS AFFECTED
HAVEN
ST JOE
CHENEY LAKE
* AT 744 AM RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF
HAVEN OR ABOUT 15 MILES SOUTHEAST OF HUTCHINSON MOVING EAST AT 10
pMPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
PETERSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:33 AM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 15, 3:33 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 AM CDT TUE JUL 15 1997 ...SHORT TERM... CNVTV CHC/S WITH LO LVL MSTR RETURN/WAA IS THE MAIN CHALLENGE TODAY. 06Z SFC ANLYS SHOWD STNRY FNT ACRS NRN OK WITH 70-75F DWPTS POOLING ALG THE BNDRY AND ADVCTG WWD INTO NWRN OK ON ELY LO LVL FLO. PROFILER NET AT 06Z ALREADY SHOWG SELY FLO INCRSG AT H8 WHICH SUGGESTS DEEPER MSTR ACRS OK WAS BEGINNING TO ADVCT NWD OVR SFC BNDRY INTO PTNS OF SCNTRL/SWRN KS. SCT SHWRS ALREADY DVLPG NWD FM NWRN OK INTO THIS RGN. THE ETA IS A BIT MORE AGGRESSIVE WITH THE H8 MSTR RETURN/WAA THRU THE DAY ACRS THE AREA. WITH RETURN SSELY LO LVL FLO...BELIEVE THE NGM IS TOO SLOW WITH MSTR RETURN...ESPCLY CONSIDERING 70F PLUS DWPTS ALG THE OK/KS BORDER ATTM. ALTHO MID LVL TEMPS WARM A BIT THIS AFTN...FEEL THAT LO LVL WAA/LIFT WL BE ENUF TO FIRE SOME CNVTN ALG/E OF DVLP CAP TO THE W. SFC HTG THIS AFTN WL ALSO ADD TO INSTBY PUSHING CAPES TO ARND 3000 J/KG. THEREFORE WL KEEP CHC20 TRW GOING ACRS CNTRL/SCNTRL KS TODAY. DRIER ENELY FLO AT LEAST THRU MIDDAY ACRS SERN KS SHUD PRECLUDE PCPN CHC/S UNTIL VRY LATE IN THE DAY. TEMP-WISE...WL GO NR FWC...BUT WL SHADE SCNTRL DOWN A CATEGORY FM PRVS FCST WITH SOME AC/ACC LIKELY PERHAPS INTO MIDDAY. FWC AT CNU LUKS SUSPICIOUSLY COOL. DARMOFAL ...LONG TERM... TSRA CHANCE TONIGHT THE MAIN CONCERN. MODELS ALL BRING S/W CURRENTLY OVER GT BASIN ACROSS NEB/NRN KS OVERNIGHT WITH ETA BY FAR THE STRONGEST. ETA MAY BE OVERDONE...BUT AS MENTIONED ABOVE ITS DEPICTION OF LL MSTR RETURN APPEARS BEST. COMBINATION OF STG INSTABILITY AND WEAK MID-LEVEL FORCING ARGUE FOR CONTINUING CURRENT CHC POPS ACROSS THE CWA TONIGHT. COULD SEE LINGERING PCPN WED AM...BUT ENOUGH UNCERTAINTY TO LEAVE OUT FOR NOW. UPPER HIGH BUILDS INTO THE AREA WITH 850MB TEMPS WARMING TO NEAR 25C BY WED AFTN...SHOULD SEE HOT/HUMID CONDITIONS WITH HEAT INDICES WELL OVER 100. FAN/FWC TEMPS CLOSE AND GENERALLY FOLLOWED. HOT AND HUMID TREND TO CONTINUE INTO THE EXTENDED...MAY NEED A HEAT ADVISORY BY THE WEEKEND. PETERSEN RSL 096/070 099/072 0323- SLN 095/072 098/073 0323- ICT 093/072 098/073 099 03231 HUT 094/071 097/072 0323- CNU 090/071 095/072 03231
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:32 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.